High Wind, McLean
- When
- May 19, 11:00 AM CST to 1:00 PM CST
- Where
- McLean forecast zone
- Measured
- 41 kt (47 mph) measured sustained
- Reported by
- ASOS
High sustained winds were measured at Garrison.
A departing low pressure system brought warning criteria sustained winds to a small area of south central North Dakota in the early to mid afternoon hours of Monday, May 19th. These strong winds were confined to a narrow corridor extending from Garrison to Bismarck.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
A departing low pressure system brought warning criteria sustained winds to a small area of south central North Dakota in the early to mid afternoon hours of Monday, May 19th. These strong winds were confined to a narrow corridor extending from Garrison to Bismarck.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 19, 2:55 AM CST, 8 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 355 AM CDT MON MAY 19 2008 .SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT... FORECAST PROBLEM TODAY WILL BE STRONG WINDS AND FIRE WEATHER CONCERNS. HAVE USED A COMBINATION OF THE NAM AND GFS FOR DETAILS. CURRENTLY SURFACE LOW IS LOCATED OVER WESTERN NORTH DAKOTA NEAR WATFORD CITY. AREA OF CONVECTION OVER SOUTHERN SASKATCHEWAN AND NORTHEASTERN MONTANA WITH FAST MOVING CELLS AROUND 45 KTS AND SOME LIGHTNING. THIS CONVECTION ASSOCIATED WITH A STRONG VORT MAX/SHORT WAVE MOVING SOUTHEAST AND PROGGED TO MOVE ACROSS NORTH DAKOTA TODAY. ANOTHER VORT FOLLOWS THIS STRONG IMPULSE OVER EASTERN NORTH DAKOTA THIS AFTERNOON AND MAY HELP SET OFF SHOWERS/THUNDER FROM BOTTINEAU TO JAMESTOWN AND SOUTH THIS AFTERNOON. THE SURFACE LOW CURRENTLY OVER WESTERN NORTH DAKOTA IS PROGGED TO MOVE QUICKLY SOUTHEAST TOWARDS SOUTHERN MINNESOTA AND IOWA BY EVENING...REPLACED BY COOL DRY HIGH PRESSURE MOVING SOUTH FROM CANADA. IN ADDITION...AN UPPER LEVEL H250 JET ACCOMPANIES THE SHORTWAVE AND A NORTHWEST TO SOUTHEAST ORIENTED JET OF 110 KNOTS MOVES ACROSS WESTERN AND CENTRAL NORTH DAKOTA THIS AFTERNOON. BUFR SOUNDINGS INDICATE THE ATMOSPHERE WILL BE MIXED ADIABATICALLY FROM THE SURFACE TO H700 OVER ALL OF WESTERN AND SOME OF CENTRAL NORTH DAKOTA. WILL ISSUE A WIND ADVISORY FOR ALL BUT THE EASTERN-MOST COUNTIES IN MY FORECAST AREA. THIS WILL BE FAVORABLE FOR H850 AND H700 WINDS TO TRANSLATE DOWN TO THE SURFACE...CREATING WIND SPEEDS OF 30 MPH WITH GUSTS OVER 40 MPH AT TIMES. THE JAMESTOWN BUFR SOUNDING DID NOT INDICATE MIXING ALL THE WAY UP TO H700...SO EXCLUDED EASTERN COUNTIES. SEE FIRE WEATHER SECTION OF THIS DISCUSSION REGARDING A RED FLAG WARNING CONDITIONS. HIGH PRESSURE RIDGE PUSHES INTO THE STATE TONIGHT AND CONTINUES TO MOVE SOUTHEAST ON TUESDAY AS ATTENTION THEN TURNS TO THE NEXT STORM SYSTEM. THE LONGWAVE TROUGH THAT MOVES INTO THE WEST COAST ON TUESDAY BECOMES CUTOFF OVER THE SOUTHWESTERN CONUS. THIS MEANS THAT ANY SHORTWAVE ENERGY IMPULSES MOVING NORTHWARD FROM THIS SYSTEM WILL AFFECT THE WESTERN DAKOTAS TUESDAY NIGHT THROUGH WEDNESDAY NIGHT...AS THE H500 DOWNSTREAM RIDGE REMAINS OVER THE EASTERN DAKOTAS. SOUTHEAST/EAST WINDS WILL INCREASE TUESDAY NIGHT THROUGH WEDNESDAY NIGHT MAINLY OVER SOUTHWESTERN NORTH DAKOTA. ANY PRECIPITATION WILL BE IN THE FORM OF SHOWERS...WITH DRY ENOUGH SURFACE DEWPOINTS AND NOT ENOUGH FORCING FOR THUNDERSTORM DEVELOPMENT THROUGH WEDNESDAY NIGHT. .LONG TERM...THURSDAY THROUGH MONDAY MODELS CONTINUE TREND OF KEEPING SOUTHWESTERN CONUS TROUGH FARTHER WEST WITH RESULT OF KEEPING DYNAMICS AND UNSTABLE AIR FARTHER WEST. CONTINUED YESTERDAYS TREND OF DROPPING POPS AND MOVING FARTHER EAST. STILL SOME CHANCE POPS OVER WEEKEND AS PIECES OF ENERGY EXIT TROUGH AND PASS OVER TOP OF OMEGA BLOCKING RIDGE ANCHORED CENTER OF CONUS. THOUGH NEW ECMWF SHOWS SOME QPF FOR NEW DAY 8 WILL LEAVE DRY FOR NOW CONSIDERING UNCERTAINTY OF MODEL SOLUTIONS. && .AVIATION... BIGGEST CONCERN IN TAFS WILL BE TIMING STRONG WINDS BEHIND TROUGH/FRONT NOW LOCATED FROM CYEN TO KMBG AND STUBBORN SCATTERED POST FRONTAL SHOWERS CONTINUING INTO EASTERN MONTANA ATTM. && .FIRE WEATHER... WILL ISSUE A RED FLAG WARNING FOR THIS AFTERNOON AND EARLY EVENING DUE TO STRONG NORTHWEST WINDS DEVELOPING WITH LOW HUMIDITIES DROPPING INTO THE TEENS AND LOWER 20S OVER WESTERN NORTH DAKOTA. THE ATMOSPHERE MIXING ALL THE WAY UP TO H700 - AROUND 10000 FEET - WILL DRY THE LOWER ATMOSPHERE QUICKLY. 25 TO 35 MPH WINDS WITH GUSTS TO 40 MPH CAN BE EXPECTED BY EARLY AFTERNOON AND CONTINUE THROUGH EARLY EVENING...WHEN WINDS SHOULD DIMINISH FAIRLY QUICKLY AS THE TEMPERATURES DROP AND THE LOWER ATMOSPHERE DECOUPLES FROM THE STRONGER WINDS ALOFT. && .BIS WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 9 PM CDT /8 PM MDT/ THIS EVENING FOR NDZ001>003-009>011-017>022- 031>035-040>046. WIND ADVISORY FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 9 PM CDT /8 PM MDT/ THIS EVENING FOR NDZ001>004-009>012-017>022- 031>036-040>047-050. && JV/HW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 541 AM CDT MON MAY 19 2008 NDZ004-012-036-047-050-201045- BOTTINEAU-MCHENRY-KIDDER-LOGAN-MCINTOSH- 541 AM CDT MON MAY 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A WIND ADVISORY IS IN EFFECT TODAY FROM 1 PM CDT TO 9 PM CDT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS ON SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ001>003-009>011-017>022-031>035-040>046-201045- DIVIDE-BURKE-RENVILLE-WILLIAMS-MOUNTRAIL-WARD-MCKENZIE-DUNN- MERCER-OLIVER-MCLEAN-SHERIDAN-GOLDEN VALLEY-BILLINGS-STARK-MORTON- BURLEIGH-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS- 541 AM CDT MON MAY 19 2008 /441 AM MDT MON MAY 19 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A WIND ADVISORY AND A RED FLAG WARNING IS IN EFFECT FROM 1 PM CDT TO 9 PM CDT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS ON SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ005-013-023-025-037-048-051-201045- ROLETTE-PIERCE-WELLS-FOSTER-STUTSMAN-LA MOURE-DICKEY- 541 AM CDT MON MAY 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TODAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS ON SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. JV
The national radar mosaic for the moment the first event began.
2 high wind. Local standard time, as filed.
High sustained winds were measured at Garrison.
High sustained winds were measured at Bismarck.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2008Every state in 2008This day in weather historyWarnings in North Dakota, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 101549, 101550.